Alert archive / Colorado / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 219, NWS Pueblo, CO

June 22, 2023El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 22, 2023, 8:06 PM MDT for El Paso County, Colorado. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 2023, 8:06 PM MDT (02:06 UTC)
Expired
Jun 22, 2023, 8:31 PM MDT
In force
25 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.75 in
Wind
50.0 mph

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 12:14 PM MDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 2.1 hours before the alert went out and 345 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2023-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2023-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5541 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:55 PM MDT, 5 hours 11 minutes earlier.

Area forecast discussion, Jun 22, 2:55 PM MDT, 5 hours 11 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
255 PM MDT Thu Jun 22 2023

.SHORT TERM...(This evening through Friday)
Issued at 254 PM MDT Thu Jun 22 2023

Key Messages:

1) A few severe storms possible today across parts of the plains.

2) Isolated severe storms possible tomorrow over the far eastern
plains.

Currently..

Favorable shear and CAPE were noted over the plains this afternoon
as CAPE values were in the 1000 to 2000 J/KG range and shear was 30
to 40 knots. A thunderstorm was noted west of KTAD and was fairly
robust, while additional strong convection was noted west of Denver.
MOre isolated activity was over the central mtn region.

In the midlevels, modest southwesterly flow was note over the region
with a impressive trough over CA.

Rest of Today into Tonight...

Isolated strong to severe thunderstorms will be possible across
parts of the plains. The best chance will be over the two ridges,
the Raton Mesa (Las Animas county) and the Palmer Divide (El Paso
county). Given the current CAPE and Shear, any robust updraft that
can maintain itself will have the potential to become severe.

A bit of a higher concern is a boundary over the Palmer Divide, If
this feature can work south into NE El Paso county and a storm can
get anchored to it, then there will be a better chance of enhanced
storm rotation. We will continue to monitor.

Elsewhere over the plains, I can'r rule out an isolated storm
developing and potentially becoming severe, but chances are rather
low.

If storms can get going, they will likely last well into the evening
hours across the plains.

For tonight, with a moist atmosphere continuing over the plains,
expect areas of low clouds over the plains tomorrow.

Tomorrow

Drying out (for the most part) over the region. The only exception
will be the far eastern plains late in the day when we will likely
have the potential for a few severe storms as CAPE and Shear will
once again be favorable, and the shortwave over CA will be lifting
out across the intermountain west.

For the remainder of the region. it will be getting hot and dry, 90s
will be widespread over the plains with temps around 80 in the
larger valleys.

.LONG TERM...(Friday night through Thursday)
Issued at 254 PM MDT Thu Jun 22 2023

Key Messages:

1) A few lingering showers and storms into Friday Night.

2) Dry and warm pattern starts Saturday, lasting until about the
middle of next week.

Friday Night...

A few showers and thunderstorms may linger close to the CO-KS border
Friday evening into the early overnight hours, especially any
stronger or severe storms. This will largely depend on the dryline
setup as well as the speed of the upper-low passing to our north. A
further east location of the moisture boundary and/or a quicker-
moving low will mean less lingering precipitation for our CWA.
Breezy westerly winds will set in aloft and humidities will steadily
decrease into early Saturday.

Saturday Onwards...

A warming and drying pattern is still projected to hit out area
through most of the long-term forecast period. An upper-level ridge
will set in across the region, with breezy southwest flow setting in
through most of the lower atmosphere. Looking at ensemble PWAT
anomalies, plenty of dry air will be funneling into the mountains,
and with a lack of upper-level support precipitation will be
extremely limited. Some isolated convection of the mountains will be
possible each afternoon, a pretty typical summer setup, while the
eastern plains should remain dry and hotter than average.
Temperatures will increase a bit through the first half of next
week, hitting mid-high 90s by Wednesday. After late Tuesday into
Wednesday, model solutions begin to diverge a bit, with the GFS
sending a wave far to our north while the EC and Canadian keep the
ridge overhead. With such a difference in Colorado precipitation
between these solutions, will stick close to the NBM until solutions
begin to converge. In general, though, chances for a new pattern
change will begin to increase around midweek.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 254 PM MDT Thu Jun 22 2023

Can't rule out an isolated strong storm early this evening at KCOS
or KPUB (and the storm may be strong). Otherwise, low cigs are
likely at KPUB and KCOS later this evening into tomorrow morning,
with clearing skies by mid to late morning, VFR remainder of
tomorrow.

KALS will see VFR next 24 hours with gusty southwest winds in the
afternoon time periods.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 11 PM MDT this evening for COZ084-085.

&&

SHORT TERM...HODANISH
LONG TERM...GARBEROGLIO
AVIATION...HODANISH
Hazardous weather outlook, Jun 22, 11:37 AM MDT, 8 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1137 AM MDT Thu Jun 22 2023

COZ058>089-093>099-231745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1137 AM MDT Thu Jun 22 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms will be possible over parts of the region
this afternoon and evening. The primary severe weather threat
will be large hail up to 2 inches in diameter, with a lesser
threat of damaging winds and isolated tornadoes. The best chance
of thunderstorms will be along the I-25 corridor, and over parts
of the eastern plains, with the overall best chance of severe
storms occurring over the lower elevations of El Paso county and
lower elevations of Las Animas county. The far eastern plains will
likely be too stable for severe thunderstorm activity.

Although widespread heavy rain is not anticipated today or this
evening, the ground is very saturated in many locations, and any
locally heavy rain will be capable of producing flash flooding.

Many rivers and streams across the plains are running high, or are
in flood stage. Use extreme caution near riverbanks due to the
high water.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

On Friday, isolated strong to severe storms will be possible across
our far eastern plains, generally east of a La Junta to Kim line.

Much warmer temperatures through this period will lead to another
surge in runoff from the last of the high mountain snowpack,
especially across the Arkansas basin.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

Hodanish

In the hours before

Local storm report, Jun 22, 6:34 PM MDT, 1 hour 32 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
634 PM MDT Thu Jun 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     Hail             3 NW Black Forest       39.04N 104.74W
06/22/2023  M2.00 inch       El Paso            CO   Trained Spotter

&&
Local storm report, Jun 22, 6:40 PM MDT, 1 hour 26 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
640 PM MDT Thu Jun 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     Hail             4 WNW Black Forest      39.04N 104.77W
06/22/2023  M1.50 inch       El Paso            CO   Trained Spotter

&&
Local storm report, Jun 22, 6:55 PM MDT, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
655 PM MDT Thu Jun 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     Hail             6 ENE Black Forest      39.04N 104.60W
06/22/2023  M1.00 inch       El Paso            CO   Trained Spotter

&&
Local storm report, Jun 22, 7:22 PM MDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
722 PM MDT Thu Jun 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     Hail             2 ENE Black Forest      39.03N 104.67W
06/22/2023  M1.50 inch       El Paso            CO   Trained Spotter

&&
Local storm report, Jun 22, 7:29 PM MDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
729 PM MDT Thu Jun 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     Rain             6 ENE Black Forest      39.04N 104.60W
06/22/2023  M0.97 inch       El Paso            CO   Trained Spotter

&&
Special weather statement, Jun 22, 7:30 PM MDT, 36 minutes before
Special Weather Statement
National Weather Service Pueblo CO
730 PM MDT Thu Jun 22 2023

COZ084-085-230200-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
730 PM MDT Thu Jun 22 2023

...A strong thunderstorm will impact portions of north central El
Paso County through 800 PM MDT...

At 730 PM MDT, Doppler radar was tracking a cluster of developing
strong thunderstorms near Black Forest, or 14 miles northeast of
Colorado Springs, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Colorado Springs, Black Forest, Peyton, Peterson AFB, Falcon,
Cimarron Hills and Stratmoor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.

&&

LAT...LON 3882 10452 3878 10481 3913 10473 3913 10446
TIME...MOT...LOC 0130Z 262DEG 13KT 3900 10464

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

PS

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 6:09 PM MDTSpecial Weather StatementPUBElbert36 min
Jun 22, 6:29 PM MDTSpecial Weather StatementPUBLas Animas31 min
Jun 22, 6:39 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBEl Paso81 min
Jun 22, 7:20 PM MDTFlash Flood WarningPUBEl Paso2 hr
Jun 22, 7:30 PM MDTSpecial Weather StatementPUBEl Paso30 min
Jun 22, 7:49 PM MDTTornado WarningPUBEl Paso26 min
Jun 22, 7:56 PM MDTRiver Flood WarningPUBCrowley, Otero42 hr
Jun 22, 7:57 PM MDTSevere Thunderstorm WarningPUBEl Paso63 min
Jun 22, 8:01 PM MDTTornado WarningPUBEl Paso29 min
Jun 22, 8:49 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBEl Paso26 min
Jun 22, 9:13 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBEl Paso32 min
Jun 23, 1:34 AM MDTRiver Flood WarningPUBOtero3 days
Jun 23, 1:22 PM MDTRiver Flood WarningPUBPueblo21 days
Jun 23, 2:18 PM MDTSpecial Weather StatementPUBOtero27 min
Jun 23, 2:28 PM MDTSevere Thunderstorm WarningPUBBent, Otero47 min
Jun 23, 3:08 PM MDTSevere Thunderstorm WarningPUBBent52 min
Jun 23, 3:32 PM MDTSpecial Weather StatementPUBBent28 min
Jun 23, 3:50 PM MDTSevere Thunderstorm WarningPUBBaca, Las Animas40 min
Jun 23, 3:53 PM MDTSevere Thunderstorm WarningPUBBent, Prowers52 min
Jun 23, 4:22 PM MDTSevere Thunderstorm WarningPUBProwers38 min
Jun 23, 4:28 PM MDTSevere Thunderstorm WarningPUBBaca, Las Animas32 min
Jun 23, 4:39 PM MDTSevere Thunderstorm WarningPUBBent, Prowers51 min
Jun 23, 4:39 PM MDTTornado WarningPUBLas Animas24 min
Jun 23, 4:58 PM MDTSevere Thunderstorm WarningPUBProwers32 min
Jun 23, 5:02 PM MDTSevere Thunderstorm WarningPUBBaca, Las Animas43 min
Jun 23, 5:22 PM MDTSevere Thunderstorm WarningPUBBaca38 min
Jun 23, 5:25 PM MDTSevere Thunderstorm WarningPUBBent, Prowers50 min
Jun 23, 5:36 PM MDTTornado WarningPUBProwers24 min
Jun 23, 5:45 PM MDTTornado WarningPUBBaca30 min
Jun 23, 5:58 PM MDTTornado WarningPUBProwers32 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.